Oklahoma, 2022Damaging Winds in Oklahoma, August 16, 2022
August 16, 2022 · NWS TSA · 2 events in 2 counties and zones
Scattered thunderstorms developed across portions of northeastern Oklahoma during the afternoon and evening of the 16th, as a cold front moved through the area. The strongest storms produced damaging wind gusts.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across portions of northeastern Oklahoma during the afternoon and evening of the 16th, as a cold front moved through the area. The strongest storms produced damaging wind gusts.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Tulsa, OK wrote its last area forecast discussion before the first event at Aug 16, 5:57 PM CST, 12 minutes earlier.
Area forecast discussion, Aug 16, 5:57 PM CST, 12 minutes before
Area Forecast Discussion
National Weather Service Tulsa OK
657 PM CDT Tue Aug 16 2022
...New AVIATION...
.SHORT TERM...
(The rest of this afternoon )
Issued at 130 PM CDT Tue Aug 16 2022
Surface low currently moving into portions of northeast Oklahoma, located
west of Tulsa, with frontal boundary extending southwest into west-
central Oklahoma. Heat advisory continues for much of eastern Oklahoma
and west-central Arkansas with heat indices topping out in the 105
to 110 degree range in some locations.
Focus quickly shifts to the severe weather potential late this afternoon
into the evening hours. Areas across far northeast Oklahoma and northwest
Arkansas have already become moderately unstable this afternoon in zone
of stronger differential heating. Enhanced CU field has developed across
aforementioned area and expect widely scattered strong to severe storms
to develop by late afternoon as strong surface heating continues. As
mentioned in previous forecast discussion, inverted-V soundings with
DCAPE values around 1500 J/kg suggest damaging downburst winds are
likely in the stronger storms. Also, with deep layer shear increasing
by this evening, could see one or two supercell structures with
large hail possible.
&&
.LONG TERM...
(Tonight through Tuesday)
Issued at 130 PM CDT Tue Aug 16 2022
Severe weather threat will begin to decrease by mid to late evening
as atmosphere starts to stabilize and as precipitation becomes
increasingly elevated as front sags south overnight.
Lingering showers with a few embedded thunderstorms will likely
persist on Wednesday, including a few strong storms possible near
the Red River as cold front stalls over the ARKLATX region. At least
some break from the excessive heat expected, although a slow warming
trend is still expected Thursday into Friday with humidity levels
increasing.
Another frontal boundary is forecast to move into the area on Saturday
as upper low moves into Great Lakes region. Although there is some
precip timing differences between the GFS/ECMWF, decent rain chances
will persist over the weekend into early next week as boundary stalls
over the area with a series of weak upper level disturbances in zonal
flow aloft. In addition, with the expected cloud cover, high temperatures
should remain a few degrees below normal, which is generally a good
thing mid August.
&&
.AVIATION...
(00Z TAFS)
Issued at 657 PM CDT Tue Aug 16 2022
Scattered showers and thunderstorms will continue to be possible
overnight tonight across much of the CWA as a cold front makes its
way through the CWA and a shortwave drops southeast into the
region. Will continue with Tempo groups for timing of the greater
storm potential tonight/Wednesday. Also overnight
tonight...IFR/MVFR ceilings with additional convection chances are
forecast to spread southward across the CWA with the greater
potential across northeast Oklahoma and northwest Arkansas after
06z. During the day Wednesday...IFR/MVFR ceilings are forecast to
remain common into the afternoon hours before trying to lift back
to high end MVFR/low end VFR ceilings. Precip chances Wednesday
are forecast to shift south and southeast with the greater precip
chances south of Interstate 40 late in the TAF period. Winds
through the period should become north to northeast behind the
frontal passage across eastern Oklahoma while more easterly winds
are forecast through the period for northwest Arkansas.
&&
.PRELIMINARY POINT TEMPS/POPS...
TUL 72 81 67 87 / 40 40 10 10
FSM 73 82 68 88 / 50 50 20 10
MLC 73 88 67 84 / 20 30 30 30
BVO 69 79 64 88 / 50 30 0 0
FYV 67 77 60 85 / 70 70 10 10
BYV 66 73 60 84 / 80 70 10 0
MKO 71 80 65 83 / 40 40 20 10
MIO 67 77 61 86 / 70 50 0 0
F10 70 84 66 84 / 30 30 20 20
HHW 75 96 69 82 / 10 40 50 40
&&
.TSA WATCHES/WARNINGS/ADVISORIES...
OK...Heat Advisory until 7 PM CDT this evening for OKZ049-053>057-
059>062-064>067-070>076.
AR...Heat Advisory until 7 PM CDT this evening for ARZ019-020-029.
&&
SHORT TERM...12
LONG TERM....12
AVIATION...20Hazardous weather outlook, Aug 16, 4:02 PM CST, 2 hours 7 minutes before
Hazardous Weather Outlook
National Weather Service Tulsa OK
502 PM CDT Tue Aug 16 2022
ARZ001-002-010-011-019-020-029-OKZ049-053>076-171030-
Adair OK-Benton AR-Carroll AR-Cherokee OK-Choctaw OK-Craig OK-
Crawford AR-Creek OK-Delaware OK-Franklin AR-Haskell OK-Latimer OK-
Le Flore OK-Madison AR-Mayes OK-McIntosh OK-Muskogee OK-Nowata OK-
Okfuskee OK-Okmulgee OK-Osage OK-Ottawa OK-Pawnee OK-Pittsburg OK-
Pushmataha OK-Rogers OK-Sebastian AR-Sequoyah OK-Tulsa OK-Wagoner OK-
Washington OK-Washington AR-
502 PM CDT Tue Aug 16 2022
This Outlook is for Northwest and West Central Arkansas as well as
much of Eastern Oklahoma.
.DAY ONE...This Evening and Tonight.
TORNADO.
RISK...Limited.
AREA...Northwest Arkansas.
ONSET...Through Mid Evening.
SEVERE THUNDERSTORM.
RISK...Elevated.
AREA...Northwest Arkansas and Northeast Oklahoma.
ONSET...Ongoing.
HEAVY RAIN.
RISK...Limited.
AREA...Northwest Arkansas.
ONSET...This Evening.
DANGEROUS HEAT.
RISK...Elevated.
AREA...Eastern Oklahoma and Northwest Arkansas.
ONSET...Ongoing.
DISCUSSION...
Scattered thunderstorms will remain possible through the evening
hours along and north of a frontal boundary that will slowly work
it's way to the south through the night. Storms this evening will
have the potential for some strong, damaging wind gusts and
possibly some small hail across northeast Oklahoma and northwest
Arkansas. A low chance exist for a brief tornado as well, in close
proximity to the frontal boundary or any other outflow boundaries
that interact with a storm. More widespread storms are expected
overnight with the potential for locally heavy rainfall and
flooding of low lying areas in northwest Arkansas.
Heat index values around will improve across the area this evening as
the sun sets.
SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
Activation of the Regional Spotter Network Likely.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday.
WEDNESDAY AND THURSDAY...Thunderstorm Potential.
FRIDAY...No Hazards.
SATURDAY...Thunderstorm Potential.
SUNDAY AND MONDAY...Thunderstorm Potential...Heavy Rain Potential.
EXTENDED DISCUSSION...
The potential for showers and storms will continue into Thursday
as the cold front continues to affect the area. Locally heavy
rains will continue to be possible during this time.
After dry conditions on Friday, the chances of showers and storms return
over the weekend and into early next week as a another cold front moves
into the area and stalls out. With several rounds of showers and storms
likely during this time, heavy rainfall totals are possible.
weather.gov/tulsa contains additional information.
In the hours before
Special weather statement, Aug 16, 3:29 PM CST, 2 hours 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
429 PM CDT Tue Aug 16 2022
OKZ063-068-069-162200-
Adair OK-Cherokee OK-Delaware OK-
429 PM CDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of southern Delaware,
northwestern Adair and northeastern Cherokee Counties through 500 PM
CDT...
At 429 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
west of Leach, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects. Minor damage to outdoor objects
is possible.
Locations in or near the path include...
Colcord... Kansas...
Oaks... Twin Oaks...
Leach... Scraper...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3629 9466 3600 9471 3611 9503 3616 9503
3616 9501 3625 9501 3631 9500
TIME...MOT...LOC 2129Z 288DEG 17KT 3620 9498
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH
MABSpecial weather statement, Aug 16, 4:23 PM CST, 1 hour 46 minutes before
Special Weather Statement
National Weather Service Tulsa OK
523 PM CDT Tue Aug 16 2022
OKZ054-055-162300-
Osage OK-Washington OK-
523 PM CDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of east central Osage
and northern Washington Counties through 600 PM CDT...
At 523 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
northwest of Bartlesville Municipal Airport, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Bartlesville... Dewey...
Osage Hills State Park... Okesa...
Bartlesville Municipal Airport...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3674 9626 3691 9610 3686 9582 3665 9589
TIME...MOT...LOC 2223Z 284DEG 15KT 3679 9607
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 16, 4:25 PM CST, 1 hour 44 minutes before
Special Weather Statement
National Weather Service Tulsa OK
525 PM CDT Tue Aug 16 2022
OKZ057-162300-
Craig OK-
525 PM CDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of east central Craig
County through 600 PM CDT...
At 525 PM CDT, Doppler radar indicated a strong thunderstorm 6 miles
southwest of Bluejacket, moving east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Vinita... Bluejacket...
Pyramid Corners...
This includes Interstate 44 between mile markers 286 and 293.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3669 9530 3684 9529 3685 9500 3662 9500
TIME...MOT...LOC 2225Z 278DEG 16KT 3676 9517
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 16, 4:58 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service Tulsa OK
558 PM CDT Tue Aug 16 2022
OKZ054-162330-
Osage OK-
558 PM CDT Tue Aug 16 2022
...Strong thunderstorms will impact portions of northeastern Osage
County through 630 PM CDT...
At 558 PM CDT, Doppler radar indicated strong thunderstorms along a
line extending from near Foraker to 2 miles northeast of Bigheart.
Movement was east at 20 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Bartlesville... Shidler...
Grainola... Foraker...
Bigheart... Pearsonia...
Bartlesville Municipal Airport... Hulah...
Sunset Lake... Osage Hills State Park...
Okesa... Webb City...
Wah Sha She State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3668 9600 3676 9676 3678 9675 3699 9674
3700 9600
TIME...MOT...LOC 2258Z 282DEG 19KT 3686 9654 3687 9619
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPHSpecial weather statement, Aug 16, 5:29 PM CST, 40 minutes before
Special Weather Statement
National Weather Service Tulsa OK
629 PM CDT Tue Aug 16 2022
OKZ054-055-170000-
Osage OK-Washington OK-
629 PM CDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of northeastern Osage
and Washington Counties through 700 PM CDT...
At 628 PM CDT, Doppler radar indicated a strong thunderstorm 3 miles
southeast of Bigheart, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Bartlesville... Dewey...
Copan... Bigheart...
Osage Hills State Park... Bartlesville Municipal Airport...
Hulah... Okesa...
Sunset Lake... Wah Sha She State Park...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3700 9581 3662 9581 3665 9626 3700 9626
TIME...MOT...LOC 2328Z 278DEG 12KT 3683 9616
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MABSpecial weather statement, Aug 16, 5:38 PM CST, 31 minutes before
Special Weather Statement
National Weather Service Tulsa OK
638 PM CDT Tue Aug 16 2022
OKZ056-057-061-062-170015-
Craig OK-Rogers OK-Nowata OK-Mayes OK-
638 PM CDT Tue Aug 16 2022
...A strong thunderstorm will impact portions of southwestern Craig,
northeastern Rogers, northwestern Mayes and southeastern Nowata
Counties through 715 PM CDT...
At 638 PM CDT, Doppler radar indicated a strong thunderstorm near New
Alluwe, moving east at 15 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down small tree limbs and blow
around unsecured objects.
Locations in or near the path include...
Chelsea... New Alluwe...
White Oak...
This includes Interstate 44 between mile markers 269 and 273.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3652 9557 3664 9557 3664 9524 3646 9527
TIME...MOT...LOC 2338Z 278DEG 12KT 3658 9550
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
MABThunderstorm Wind, Washington
- When
- August 16, 6:09 PM CST
- Where
- Washington County, 3.93 mi WNW of Owen
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.998, -95.998
Strong thunderstorm wind, estimated to be about 65 mph, snapped large tree limbs.
Thunderstorm Wind, Tulsa
- When
- August 16, 6:55 PM CST
- Where
- Tulsa County, 4 mi ESE of Tulsa
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $1,000
- Reported by
- Social Media
- Coordinates
- 36.128, -95.884
Strong thunderstorm wind snapped a power pole and numerous large tree limbs.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Arizona, August 16 to 18, 20228 deaths · 7 events
- Heat in Arizona, August 16, 20222 deaths · 1 event
- Heat in Arkansas, August 16, 20221 death · 1 event
- Flash Flooding in New Mexico, August 16, 2022$515,000 · 9 events
- Flash Flood and Flooding in Texas, August 16 to 17, 2022$200,000 · 3 events
- Hail and Damaging Winds in Mississippi, August 16, 2022$118,000 · 1.25 in hail · 5 events
- Flash Flood and Damaging Winds in California, August 16, 2022$75,000 · 52 kt wind · 3 events
- Flash Flooding and Damaging Winds in California, August 16 to 18, 2022$23,000 · 55 kt wind · 6 events
- Heat in California, August 16 to 20, 202221 events
- Damaging Winds in New York, August 16, 2022$21,000 · 51 kt wind · 3 events
- Lightning Strikes in Florida, August 16, 2022$20,000 · 2 events
- Dense Fog in Illinois, August 16 to 17, 20229 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1048477, 1048478.